Florida, 2002

Tropical Storm in Florida, September 12 to 14, 2002

September 12 to 14, 2002 · NWS MOB · 6 events in 6 counties and zones

Tropical Storm Hanna moved across the area during the morning of September 14. The area was put under a Tropical Storm Watch at 900 AM CST on September 12, then a Tropical Storm Warning at 300 AM CST on September 13.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Hanna moved across the area during the morning of September 14. The area was put under a Tropical Storm Watch at 900 AM CST on September 12, then a Tropical Storm Warning at 300 AM CST on September 13. The warning was dropped at NOON CST on September 14 as the remains of Hanna moved inland across southwest Alabama.Hanna made landfall near the west end of Dauphin Island around 900 AM CST Saturday morning.Some of the winds recorded across Southwest Alabama and Northwest Florida were as follows: Mobile Regional Airport, sustained winds of 25 knots with gusts to 30 knots. Pensacola Regional Airport, sustained wind of 47 knots with gusts to 57 knots. Pensacola Naval Air Station, sustained wind of 41 knots with gusts to 48 knots. Eglin Air Force Base in Valpariaso , sustained wind of 32 knots with gusts to 41 knots. Hurlburt Air Force Base in Mary Esther, sustained wind of 37 knots with gusts to 54 knots. Dauphin Island, sustained wind of 35 knots with a gust to 44 knots. One of the highest wind speeds was on Pensacola Beach where a sustained wind of 43 knots with a gust of 59 knots was recorded.The lowest sea level pressures were recorded at Dauphin Island with 1005 MB and at Mobile Regional Airport and Brookley Field with 1006 MB.The highest two day rainfall totals ending at midnight on September 14 across the area were Coden, AL with 7.55 inches, Belle Fontaine, AL with 5.75, Destin, FL with 5.41 inches and Crestview, FL with 5.04 inches.The highest storm tides were at Dauphin Island with 3.7 feet and Pensacola with 3.4 feet.Minor beach erosion occurred from Dauphin Island in Alabama to Navarre Beach in Florida.Storm tide flooding occurred on the west end of Dauphin Island and in the south part of Mobile county and also along the Causeway that crosses Mobile Bay. Tidal flooding also took place along the Baldwin county beaches and along Pensacola Beach and Navarre Beach in Escambia and Santa Rosa counties in Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 12, 2:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 2:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 AM CDT THU SEP 12 2002

RUNNING SLOW THIS MORNING (COMES WITH AGE).  BIG QUESTION THIS
FORECAST IS TRACK OF DEPRESSION LOCATED OVER THE GULF OF MEXICO,
SOUTH OF APALACHICOLA.  TD #9 MAY STRENGTHEN LATER TODAY AND BECOME
TROPICAL STORM HANNA.  THE PUBLIC SHOULD MONITOR THE PROGRESS OF
THIS SYSTEM AS WATCHES/WARNINGS MAY BE ISSUED FOR PART OF THE GULF
COAST LATER TODAY.  BOTH ETA AND AVN IN GENERAL AGREEMENT OF MOVING
THE DEPRESSION SLIGHTLY WEST OF NORTH FOR THE NEXT 24 HOURS THEN
NORTH AND NORTHEAST.  WILL GO WITH AVN SOLUTION WHICH TRACKS THE LOW
JUST A LITTLE WEST OF PREVIOUS TRACK.  WILL BASE FORECAST ON THIS
TRACK.  IF LOW GOES FURTHER WEST THEN MORE PRECIP WILL OCCUR ACROSS
CWA IF IT GOES FURTHER EAST, WE COULD SEE NOTHING.  SINCE SYSTEM IS
NOT TOTALLY TROPICAL IN NATURE MOST OF PRECIP WILL BE EAST OF
CENTER.  FIRST PROBLEM TODAY IS HOW HIGH WILL TEMPS GET THIS
AFTERNOON.  WE APPROACHED RECORD HIGHS AT MOST LOCATIONS ON
WEDNESDAY WITH SOME TYING THE RECORD FOR THAT DATE.  WITH DRY
NORTHEAST FLOW TODAY AFTERNOON HIGHS WILL AGAIN APPROACH NEAR
RECORDS.  SHOULD SEE AN INCREASE IN CLOUD COVER ACROSS THE EAST PART
OF CWA LATE TONIGHT WITH POSSIBLY SOME SHOWERS BY MORNING.  BEST
CHANCES OF RAIN WILL BE FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS THE
FLORIDA PANHANDLE AND INLAND ALABAMA COUNTIES THAT BORDER THE
PANHANDLE.  WITH MORE CLOUDS ON FRIDAY TEMPS WILL NOT BE AS WARM.
LOW WILL ACCELERATE TO THE NORTHEAST ON SATURDAY WITH CHANCES OF
RAIN DIMINISHING RAPIDLY ACROSS THE AREA.  AVN TEMPS LOOK OKAY.

EXTENDED...WILL LEAVE EXTENDED FORECAST AS IS.  WEAK FRONT WILL
APPROACH THE AREA LATE SUNDAY AND WILL SLOWLY PUSH SOUTH ON MONDAY.
ENOUGH MOISTURE WILL RETURN TO CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY WITH TUESDAY AND WEDNESDAY A LITTLE
DRIER AND LESS HUMID.

FIRE...WILL PUT OUT A FIRE WEATHER WATCH ACROSS INLAND PORTIONS OF
THE PANHANDLE OF FLORIDA THIS AFTERNOON FOR MARGINAL LOW RELATIVE
HUMIDITIES.

MARINE...WINDS/SEAS WILL BUILD AS TROPICAL DEPRESSION 9 APPROACHES
THE EAST PART OF THE MARINE AREA THROUGH EARLY SATURDAY.  OVER THE
NEXT FEW DAYS THE MARINE FORECAST WILL BE HIGHLY DEPENDENT ON THE
EXACT TRACK AND INTENSITY OF TD #9.

PRELIM...
MOB UE 095/072 089/073 092 01--3
PNS UT 094/074 086/075 088 01-25
DTS UT 092/075 085/075 088 99-37
GZH UB 094/070 086/071 089 99-14
2RO UB 094/066 091/069 092 99-02
61A UB 096/069 085/071 088 99--4

01/12

.MOB...
AL...NONE.
FL...FIRE WEATHER WATCH FLZ001-003-005.
MS...NONE.

In the hours before

Special weather statement, Sep 12, 4:45 AM CST, 4 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT THU SEP 12 2002

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.  TROPICAL
DEPRESSION 9 LOCATED SOUTH OF APALACHICOLA WILL MOVE TOWARD THE
FLORIDA PANHANDLE THROUGH TONIGHT.  THE DEPRESSION MAY STRENGTHEN
AND BECOME TROPICAL STORM HANNA LATER TODAY AND WATCHES AND WARNINGS
MAY BE ISSUED FOR PARTS OF THE GULF COAST.   COASTAL EMERGENCY
MANAGERS SHOULD STAY ABREAST OF THE LATEST ADVISORIES ON THIS SYSTEM.

ACTIVATION OF STORM SPOTTERS FOR SEVERE WEATHER WILL NOT BE REQUIRED.

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Okaloosa

When
September 12, 9:00 AM CST to September 14, 12:00 PM CST
Where
Coastal Okaloosa forecast zone
Property damage
$10,000
Reported by
BROADCAST MEDIA

Tropical Storm, Coastal Santa Rosa

When
September 12, 9:00 AM CST to September 14, 12:00 PM CST
Where
Coastal Santa Rosa forecast zone
Property damage
$40,000
Reported by
BROADCAST MEDIA

Tropical Storm, Inland Escambia

When
September 12, 9:00 AM CST to September 14, 12:00 PM CST
Where
Inland Escambia forecast zone
Reported by
BROADCAST MEDIA

Tropical Storm, Inland Okaloosa

When
September 12, 9:00 AM CST to September 14, 12:00 PM CST
Where
Inland Okaloosa forecast zone
Reported by
BROADCAST MEDIA

Tropical Storm, Inland Santa Rosa

When
September 12, 9:00 AM CST to September 14, 12:00 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
BROADCAST MEDIA

Tropical Storm, Coastal Escambia

When
September 13, 9:00 AM CST to September 14, 12:00 PM CST
Where
Coastal Escambia forecast zone
Property damage
$50,000
Reported by
BROADCAST MEDIA

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319889, 5319890, 5319891, 5319892, 5319893, 5319888.